Dear Doctor Single-minded,
I know that my patient’s chief complaint is C. Difficile colitis, but are you perhaps forgetting his rather substantial cardiac history? The fact he has coronary artery disease, congestive heart failure, has had both an MI and open heart surgery? I realize that his renal function stunk when he was admitted, but do you think it was all that wise to run IV fluids on him continuously for 5+ days? So now, instead of just slight bibasilar crackles like the first night I had him, he now has crackles all the way to under his shoulder blades. That he’s puffy like the Michelin man and we have to prop his scrotum up with towels because it is so edematous. Yes, as a matter of fact his saturations are within normal levels, but he doesn’t seem so peachy. He’s working a little harder to breathe and for the first time in 3 nights, when he got up to the bathroom to have a movement, he had an episode of chest pain, the first in his whole hospitalization. You say “call me if his respiratory status changes” but how about being pro-active and treating the issue before he decompensates and has to stay longer? Yes, I am a nurse, but you see your patients for 5 minutes a day, I’m with them 12 hours at a shot and get to know them, so when I ask if you’ve considered giving a little Lasix, I do have a clue and a reason for asking: I’m seeing a progression here that you and the Team are obviously missing. But I know, it’s nearly the end of June and you’re about to move up a year and have interns of your own, and not have to do the night shift as much anymore, but for now, can you just please treat my patient?
Oh, and while I’m at it, I know you guys have a quota for testing for C.Diff, but think about it before you do. When the you ask about the patients bowel habits and the nurse tells you that, “Well she had a couple loose stools, but days had given her Miralax, colace, senna and milk of mag,” the resulting loose stools is probably not C.Diff, just a side effect of over-medicating with stool softeners. If it was C.Diff, we’d tell you: if it looks like CDiff, acts like C.Diff (24 trips to the toilet in a shift) and mostly, smells like C.Diff, it probably is. If it doesn’t fit, why would you order the tests and the isolation it requires? And to add to that, when you’re sending a patient to my floor, you better tell us in advance that they are being ruled out for C.Diff because we have to give them a private room due to the contact isolation they must be in until they rule out for C.Diff.
Thanks and Best Regards,
The nurses who are trying to heal your patients.